Kansas, 2011

Hail in Kansas, September 17, 2011

September 17, 2011 · NWS ICT · 1 event in 1 county or zone

A line of storms moved across portions of South Central Kansas during the evening hours. The majority of storms produced heavy rains for the area, however, one lone storm did strengthen a bit more producing sub-severe sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A line of storms moved across portions of South Central Kansas during the evening hours. The majority of storms produced heavy rains for the area, however, one lone storm did strengthen a bit more producing sub-severe sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 17, 5:40 PM CST, 4 hours 21 minutes earlier.

Area forecast discussion, Sep 17, 5:40 PM CST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
640 PM CDT SAT SEP 17 2011

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

AVIATION FORECAST CONCERNS WILL BE CONTINUED IFR CIGS OVER CENTRAL
KS ALONG WITH INCREASING STORM CHANCES.

THE STRONG WARM FRONT IS CURRENTLY LOCATED ALONG THE KS-OK BORDER
AND IS CONTINUING TO LIFT NORTH. THE STORMS THAT DEVELOPED WEST/SW
OF THE FORECAST AREA LATE THIS AFTERNOON ARE NOW TRACKING GENERALLY
ALONG THIS FRONT WITH THE BULK OF THE ACTIVITY STAYING ALONG OR JUST
SOUTH OF THE KS-OK BORDER WITH THIS ACTIVITY EXPECTED TO CONTINUE
THIS TREND OVER THE NEXT FEW HOURS. ADDITIONAL STORMS ARE EXPECTED
TO DEVELOP GENERALLY AFTER 02Z NORTH OF THE WARM FRONT AS A STRONG
UPPER IMPULSE APPROACHES THE AREA FROM WEST. THE MOST LIKELY AREA
FOR DEVELOPMENT WILL BE FOR LOCATIONS GENERALLY ALONG AND NORTHEAST
OF A WICHITA TO HUTCHINSON LINE. THIS ACTIVITY WILL RAPIDLY LIFT
NORTHEAST AND SHOULD BE OUT OF THE FORECAST AREA BY 09Z.

CIGS ARE EXPECTED TO LOWER BACK DOWN TO IFR LEVELS BY 02Z OVER
CENTRAL KS(KRSL-KSLN) AS THE WARM FRONT REMAINS SOUTH OF I-170. A
COLD FRONT IS EXPECTED TO MOVE INTO CENTRAL KS AFTER 09Z WHICH
SHOULD ALLOW SOME DRIER AIR TO ALLOW CIGS TO CLIMB INTO THE
1,000-2,000 FT RANGE.

LAWSON

&&

.PREV DISCUSSION... /ISSUED 314 PM CDT SAT SEP 17 2011/

DISCUSSION...

FORECAST HIGHLIGHTS FOCUS AROUND SEVERE THUNDERSTORM CHANCES THIS
EVENING OVER PORTIONS OF SOUTH-CENTRAL/SOUTHEAST KS.

SYNOPSIS...

PSEUDO-DRYLINE IS CURRENTLY ARCHED FROM SOUTHWEST
KS...SOUTH/SOUTHEASTWARD INTO WESTERN OK. CONVECTIVELY-REINFORCED
SOUTHEAST-NORTHWEST ORIENTED WARM FRONT CURRENTLY INTERSECTS THE
DRYLINE OVER NORTHWEST/NORTH CENTRAL OK. A "LEAD" SHORTWAVE IS
CURRENTLY PROGRESSING NORTHEAST OVER NE...WHICH RESULTED IN LAST
NIGHT'S AND THIS MORNING'S THUNDERSTORM ACTIVITY OVER
SOUTHERN/SOUTHEAST KS...WHICH CONTINUES TO FESTER. A 2ND SUBTLE
IMPULSE IS CURRENTLY APPROACHING OVER SOUTHEAST CO/SOUTHWEST
KS...WITH A MORE IMPRESSIVE MID/UPPER TROUGH APPROACHING OVER
WESTERN CO.

LATE THIS AFTERNOON-TONIGHT...

PER LATEST OBSERVATIONAL DATA AND SHORT-TERM GUIDANCE...WARM FRONT
IS EXPECTED TO LIFT NORTH INTO SOUTH-CENTRAL KS THIS AFTERNOON...AS
SHORTWAVE ENERGY CONTINUES TO APPROACH FROM THE WEST...ALLOWING THE
LOW CLOUDS TO ERODE AND TEMPERATURES TO SOAR INTO THE 70S TO LOW
80S...WITH DEWPOINTS CLIMBING INTO AT LEAST THE LOW-MID 60S. THIS
WILL ALLOW CONVECTIVE INHIBITION TO ERODE SUFFICIENTLY FOR
THUNDERSTORMS TO DEVELOP. VERY SHORT-TERM GUIDANCE SUCH AS THE HRRR
AND NORMAN WFO'S LOCALLY RUN WRF MODEL BOTH INDICATE
THUNDERSTORMS INITIATING AS EARLY AS 3-4PM NEAR THE WARM
FRONT/DRYLINE TRIPLE POINT OVER NW OK/SW KS...PROGRESSING EAST
ALONG THE WARM FRONT INTO NORTHERN OK...SOUTH-CENTRAL KS AND
WESTERN PORTIONS OF SOUTHEAST KS THROUGH EARLY EVENING. THINKING
THIS COULD BE LEGITIMATE DUE TO THE SUBTLE MID/UPPER IMPULSE
ALREADY APPROACHING WESTERN KS. MODERATE INSTABILITY IN
CONJUNCTION WITH ADEQUATE (BUT NOT STRONG) DEEP LAYER SHEAR WILL
SUPPORT SEVERE THUNDERSTORMS IN THE FORM OF LARGE HAIL AND
DAMAGING WINDS OVER MAINLY SOUTH- CENTRAL KS...ESPECIALLY WITH ANY
SUSTAINED SUPERCELL STRUCTURES. CANNOT RULE OUT A TORNADO OR TWO
WITH ANY SUPERCELLS THAT CAN ANCHOR ALONG THE WEST-EAST ORIENTED
WARM FRONT. THINKING SEVERE THREAT WILL BE LIMITED TOO FAR EAST
INTO SOUTHEAST KS DUE TO INCREASING CONVECTIVE INHIBITION AND
DECREASING INSTABILITY. ALL- IN-ALL...WHILE SEVERE WEATHER IS
ANTICIPATED LATE THIS AFTERNOON/EVENING...WIDESPREAD "HIGH-END"
SEVERE WEATHER IS NOT ANTICIPATED.

AFTER INITIAL ROUND OF EVENING SEVERE STORMS...THINKING ANOTHER
ROUND OF THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA LATER
THIS EVENING AND TONIGHT...AS ISENTROPIC ASCENT/MOISTURE TRANSPORT
INCREASES AHEAD OF 2ND MORE IMPRESSIVE IMPULSE. BEST CHANCES MAY BE
OVER GENERALLY THE NORTHERN HALF OF KS. ALL-IN-ALL...ONLY EXPECTING
STRONG TO MAYBE MARGINALLY SEVERE STORMS WITH THIS 2ND ROUND.

SUNDAY-MONDAY NIGHT...

ANTICIPATING A COMPLEX OR TWO OF SHOWERS/THUNDERSTORMS TO BE ONGOING
GENERALLY EAST OF THE I-135/TURNPIKE CORRIDORS SUNDAY MORNING IN
ZONE OF STRONG MOISTURE TRANSPORT AHEAD OF APPROACHING STRONG
MID/UPPER IMPULSE AND ASSOCIATED COLD FRONT. THUNDERSTORM AND SEVERE
WEATHER CHANCES SUNDAY AFTERNOON/EVENING OVER SOUTHEAST KS MAY BE
TEMPERED SOME DEPENDING ON EXTENT AND LONGEVITY OF MORNING/EARLY
AFTERNOON PRECIPITATION ACTIVITY. GFS...UKMET...ECMWF AND CANADIAN
CONSENSUS SUGGEST THIS IMPULSE...COLD FRONT AND ASSOCIATED
PRECIPITATION WILL BE FAIRLY PROGRESSIVE...EXITING EAST OUT OF
SOUTHEAST KS SUNDAY NIGHT...WHICH WOULD ALLOW MONDAY TO BE A SUNNY
AND RELATIVELY WARM DAY. HOWEVER...THE NAM DIGS THE SYSTEM A BIT
MORE AND SLOWS IT DOWN...WHICH WOULD RESULT IN PRECIPITATION CHANCES
AND CLOUDS LINGERING WELL INTO MONDAY...ALONG WITH COOLER
TEMPERATURES. WILL CAUTIOUSLY DISCOUNT THE NAM FOR NOW SINCE ITS THE
OUTLIER.

TUESDAY-SATURDAY...

ALL MEDIUM RANGE GUIDANCE IS COMING INTO BETTER AGREEMENT
SURROUNDING STRONG SHORTWAVE ENERGY DIVING SOUTHEAST ACROSS THE
NORTHERN CONUS BY MID WEEK...EVENTUALLY CARVING OUT A DEEP
POSITIVELY-TILTED MID/UPPER TROUGH ACROSS THE CENTRAL CONUS. THE
INITIAL SHORTWAVE COULD TRIGGER A FEW SHOWERS/THUNDERSTORMS ACROSS
THE AREA LATE TUESDAY THROUGH WEDNESDAY...AS A FRONTAL ZONE OOZES
SOUTH ACROSS THE HEARTLAND. MEAGER MOISTURE SHOULD PRECLUDE ANYTHING
WIDESPREAD OR SEVERE THOUGH. OTHERWISE...MEDIUM RANGE CONSENSUS
WOULD SUGGEST THURSDAY-SATURDAY WEATHER WILL BE DRY...SUNNY AND
TRANQUIL...WITH TEMPERATURES NEAR LATE SEPTEMBER NORMALS.

ADK

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

OVERHEAD CLOUD COVER AND WARM FRONTAL TIMING HAS PROMPTED A
MODIFICATION TO THE TEMPERATURES. SOUTHEAST KANSAS WILL PROBABLY
STAY IN UPPER 60S...HOWEVER WILL DEPEND ON THE TIMING OF THE
FRONT. POPS HAVE BEEN CHANGED FOR THIS EVENING AND TONIGHT BASED
ON THE PUSH OF THE FRONT...MOVEMENT OF THE LOW AND ABUNDANT
MOISTURE. THE BEST CHANCES APPEAR TO BE IN SOUTH CENTRAL KANSAS
INITIALLY THIS EVENING RATHER THAN THE PREVIOUS FORECAST WHICH
THOUGHT THINGS WOULD START IN CENTRAL KANSAS. OTHERWISE MINOR
TWEAKS HAVE BEEN MADE.

VP

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    66  80  54  81 /  60  50  10   0
HUTCHINSON      64  79  53  81 /  60  30  10   0
NEWTON          65  79  54  81 /  60  50  10   0
ELDORADO        66  79  55  81 /  60  60  10   0
WINFIELD-KWLD   67  81  55  82 /  60  60  10   0
RUSSELL         59  78  49  81 /  60  10   0   0
GREAT BEND      60  78  49  82 /  60  10   0   0
SALINA          63  78  53  81 /  60  30   0   0
MCPHERSON       64  79  53  81 /  60  30   0   0
COFFEYVILLE     65  80  56  81 /  60  70  30  10
CHANUTE         65  79  56  81 /  60  70  30  10
IOLA            64  79  56  80 /  60  70  30  10
PARSONS-KPPF    65  80  56  81 /  60  70  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 17, 9:20 PM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1020 PM CDT SAT SEP 17 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-182100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1020 PM CDT SAT SEP 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA OVERNIGHT.
WHILE WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED...A FEW OF THE
STRONGER STORMS MAY PRODUCE HAIL TO THE SIZE OF NICKELS ALONG WITH
50 MPH WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW STRONG THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON OVER
PARTS OF SOUTH-CENTRAL...EAST-CENTRAL AND SOUTHEAST
KANSAS...GENERALLY ALONG AND EAST OF THE KANSAS TURNPIKE
CORRIDOR. THE MAIN THREATS WILL BE WIND GUSTS TO 50 MPH AND SMALL
HAIL. AN ISOLATED SEVERE STORM CANNOT BE RULED OUT.

THERE IS A CHANCE OF THUNDERSTORMS FROM LATE TUESDAY THROUGH
DAYBREAK WEDNESDAY. A FEW STRONG STORMS WILL BE POSSIBLE...BUT
SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED FOR THE REMAINDER OF THE
NIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON/ADK/LAWSON

In the hours before

Special weather statement, Sep 17, 6:22 PM CST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
722 PM CDT SAT SEP 17 2011

KSZ093-180045-
COWLEY-
722 PM CDT SAT SEP 17 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY COUNTY...

AT 721 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ARKANSAS CITY...OR 16 MILES SOUTH OF
WINFIELD...AND MOVING NORTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Sep 17, 7:23 PM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
823 PM CDT SAT SEP 17 2011

KSZ053-180200-
CHASE-
823 PM CDT SAT SEP 17 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHASE COUNTY...

AT 822 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR STRONG CITY...OR NEAR COTTONWOOD FALLS...
AND MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Sep 17, 9:16 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1016 PM CDT SAT SEP 17 2011

KSZ068-180345-
HARVEY-
1016 PM CDT SAT SEP 17 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY COUNTY...

AT 1013 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR BURRTON...OR 15 MILES SOUTHEAST
OF HUTCHINSON...AND MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Special weather statement, Sep 17, 9:43 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1043 PM CDT SAT SEP 17 2011

KSZ051-052-068-180415-
HARVEY-MARION-MCPHERSON-
1043 PM CDT SAT SEP 17 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY...MARION AND MCPHERSON COUNTIES...

AT 1041 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF MOUNDRIDGE...OR
14 MILES NORTHWEST OF NEWTON...AND MOVING NORTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Special weather statement, Sep 17, 9:45 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1045 PM CDT SAT SEP 17 2011

KSZ051-180415-
MCPHERSON-
1045 PM CDT SAT SEP 17 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MCPHERSON COUNTY...

AT 1041 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF WINDOM...OR 11
MILES WEST OF MCPHERSON...AND MOVING NORTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Special weather statement, Sep 17, 9:47 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1047 PM CDT SAT SEP 17 2011

KSZ069-180415-
BUTLER-
1047 PM CDT SAT SEP 17 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER COUNTY...

AT 1046 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR POTWIN...OR 9 MILES NORTHWEST OF
EL DORADO...AND MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON

The radar

The Wichita radar (KICT), 80 km away, was scanning. The volume nearest the first event began at 04:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McPherson

When
September 17, 10:01 PM CST
Where
McPherson County, 5.07 mi WSW of Mc Pherson Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.330, -97.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348485.